Causes of and treatment for eczema
What if eczema is caused by yeast?
This is not a scientific article, but a sharing of what I've learned over the years from personal and family experience, in case it might be helpful.
All through my childhood I suffered from eczema, specifically atopic dermatitis, i.e. an itchy rash of unknown origin, all over. It was awful, and no one knew what to do for it.
At that time, for children, strong antihistamines were prescribed, cortisone creams and cortisone shots that were much too strong for children's bodies, often causing dimples at the shot site. In addition, low dose sleeping pills were prescribed, when all else failed and the child couldn't stop itching. Unfortunately, that was me.
All of those medications have negative side effects. I struggled on. And it wasn't until I was in my 20's, and still battling itchy rashes, that I met a Naturopath who told me about systemic yeast (referred to with the controversial term "candida") in the body, imbalances, and how yeast can cause added heat, rashes, allergies, etc. In addition, she told me that other things can be associated with a yeast imbalance, such as chronic bad breath, low grade fever, increased sweating, increased body odor, increased gassines, digestive problems. Some of thiese I'd noticed. I listened.
I did further research and learned that candida starts in the intestines. And if a diet includes excessive carbohydrates, specifically sugar, it encourages growth of candida. Candida also puts a strain on the adrenal glands, which regulate blood sugar. Sugar is the food of choice for candida. If you find that you're craving sugar and carbohydrates, one possible cause is candida. When deprived of carbohydrates/sugar, the yeast die, releasing toxic substances. These can cause unpleasant side effects/reactions that cause the body to increase its sugar cravings. And so the miserable cycle goes.
The first step for me was changing my diet and removing all sugar, even fruit for a while (not easy to do, ugh). I quit eating wheat and dairy products. Also suggested to me was removing mushrooms, fermented products and alcohol. But I found that black mushrooms (my favorite) didn't seem to bother the yeast. The alcohol I did do without, and have to even today (except on special occasions). I've never been a big fermented foods fan, so that wasn't too difficult.
Just those changes helped immensely, but weren't quite enough. When there's an imbalance of yeast, it's like our bodies become breweries. I keep that image in mind even today when I choose foods to eat. It's true that we all have some yeast in our bodies, and healthy non-allergic bodies can handle it and stay in balance, others can't.
I followed the diet religiously for quite awhile. But who can do it forever? I couldn't. I was feeling better, so why stay on the diet, right? The rashes returned, of course.
I did get some relief from an herb called Pau D'Arco (a tree bark) that can be taken in capsule form, or steeped in hot water as a tea. I found the capsules to be too intense (I broke out in a rash), though I still drink the tea today and it does help the itch.
When things got so bad that I wasn't sleeping well, among other things, what finally helped me beat the yeast was Nystatin -- an antifungal medication -- and using a cortisone/antifungal combo creme for especially bad rashy areas. I continue to maintain a very low sugar, very low wheat and dairy diet, as well.
Nystatin is an anti-fungal medication that works in the gut and digestive system. Unlike the more potent anti-fungal drugs, such as Diflucan, Nystatin does not put the liver at risk. Those who need a more potent drug due to severe symptoms may get relief from a round of Diflucan. This medication strongly impacts the liver, so if you do take it, be sure and have your doctor monitor your liver enzymes closely.
One thing I did read about and experienced when I started taking Nystatin (and especially when I first did a round of Diflucan) was the Herxheimer Reaction , or more simply, die off. This can happen because the medication destroys the yeast in vast numbers. As they die, they release substances which are toxic to the body. If this process occurs more quickly than the toxins can be cleared from the bloodstream and eliminated by the body, a temporary toxic or allergic-type reaction can occur (i.e. feeling nauseous, or the rashes worsening temporarily, for example). But it passes within a brief period of time, so worth the short-term discomfort.
There ARE Western mainstream medical doctors who are educated and knowledgeable about yeast problems, and able to provide treatment. But you'll encounter far more who will express negative opinions about "candida," even with all of the research and positive results. Keep searching until you find a doctor who will help you, if you think you might have a yeast problem.
You might want to consult a Naturopath in your area, also, if there is one. They may not support medications, but some herbs and supplements can work, and might be enough for some people. Again, one herb that works well for me and I continue to use it even now is Pau D'Arco herb (taken as a tea). if you don't get relief from the natural approaches they recommend, I wouldn't hesitate to look into the medications. It's about quality of life, after all. The lifestyle changes that we make to maintain rash-free good health are a lifetime commitment. For me, chinese herbs, vitamin and mineral supplements, glandulars, homeopathy, etc. all helped me a bit. But they weren't enough. Nothing cleared up the majority of the problem like the medications. They aren't for everyone, but it's something to consider, if your symptoms are severe.
I'll end by mentioning a terrific little girl I saw at a Farmer's Market a while back, where I was playing music. She was chowing down on a sweet juicy peach - and she was one big rash, poor thing, especially her face, all around her mouth, her eyes, cheeks and neck; she was a mess, just like I had been! I spoke with her mother who told me that everyone thinks she's doing something awful to her child to make her suffer and look like that. I shared my experience with her, and asked about treatment. They were doing the old massive cortisone and antihistamines routine, with no results and no relief.
I mentioned the possibility of a yeast imbalance. It turned out that the little girl, like me, had taken a lot of antibiotics because she would scratch and break the skin, which would get infected, repeatedly spreading. This constantly upset her body's natural balance - and she was craving sugar and sweets all the time, her mother said. She listened and I saw a light go on in her eyes, a new hope. I don't know if she pursued treatment, I never did see her again. But I hope sharing my experience here online might inspire others, parents included, to look into yeast issues as a possible cause of eczema.
More by this Author
Okay, so you can sing, and you've written a few songs. You think they're pretty good--your friends and family agree. You love singing and playing, but have only played for friends or family or your immediate community. ...
How do you know what to believe and what not to believe about lymphedema? How do you know if the treatment will help? If the practitioners are really skilled? If there is truly anything you can do to prevent it? If you...